Hail, Nemaha
- When
- August 19, 2:15 AM CST
- Where
- Nemaha County, Peru
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -95.730
Isolated thunderstorms developed after midnight into the early morning on August 20th. The thunderstorms developed behind a weak cold front that was moving into northeast Kansas and northwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed after midnight into the early morning on August 20th. The thunderstorms developed behind a weak cold front that was moving into northeast Kansas and northwest Missouri. The thunderstorms were non-severe, but isolated reports of hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 2:11 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 AM CDT TUE AUG 19 2014 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 310 AM CDT TUE AUG 19 2014 WV IMAGERY THIS MORNING SHOWING 2 DISTINCT SHORTWAVE TROFS...ONE OFF THE WEST COAST AND THE OTHER APPROACHING THE WRN GREAT LAKES. MEANWHILE SFC LOW PRESS WAS SITUATED IN MN WITH A FRONTAL BNDRY EXTENDING SW INTO NW KS. CONVECTION ASSOCIATED WITH THE BNDRY OVER NRN KS THIS MORNING WAS GRADUALLY SHIFTING TO THE SE WITHIN AREA OF ISENTROPIC UPGLIDE. LATEST MODELS IN AGREEMENT NRN FLOW WESTERLIES WILL BE PROGRESSIVE THE NEXT SEVERAL DAYS UNTIL LATER THIS WEEK WHEN A UPPER LEVEL HIGH PRESS DOME BECOMING ESTABLISHED OVER THE SERN CONUS. PCPN CHANCES DURING THIS TIME ARE SOMEWHAT PROBLEMATIC...INITIALLY REVOLVING AROUND A MEANDERING SFC BNDRY FOLLOWED BY A WARM FRONT LIFTING THRU THE REGION. FOR TODAY...DAYTIME HEATING COUPLED WITH A MOISTURE RICH ENVIRONMENT WILL PUSH MUCAPES TO 4500J/KG ALONG A NARROW AXIS ALONG THE NEB/KS BORDER AND INTO NRN MO. THE GFS/ECM/CMC ALL SUGGEST CAPPING WILL BE A FACTOR THIS AFTN INHIBITING CONVECTIVE DEVELOPMENT INVOF THE SRN CWA. THE NAM ON THE OTHER HAND PROGS THE CAP BREAKING WITH CONVECTION DEVELOPING. FCST HIGHS THIS AFTN ARE NOWHERE CLOSE TO CONVECTIVE TEMPS...AND TEND TO BELIEVE ANY TSRA THAT DOES DEVELOP WILL BE FOUND SE OF THE CWA WHERE THE GFS/ECM/CMC SHOW CAP WEAKENING. TSTM CHANCES WILL BE BETTER TONIGHT WHEN LLVL JET CRANKS UP WITHIN AREA OF STRONG AGEO LIFT ASSOC WITH MID LYR FRONTOGENESIS. EXPECT INITIATION TO BE CENTERED AROUND STOUT BNDRY LYR THETA-E CONVG AXIS ORIENTED W-E. ON WED...STRENGTHENING LLVL SRLY FLOW OVER THE CNTRL PLAINS IS PROGGED TO PUSH THE SFC BNDRY NWD INTO THE DAKOTAS/MN BY EARLY WED EVENING. THUS BULK OF PCPN ACTIVITY WILL BE FOUND NORTH...BUT CANNOT DISCOUNT SOME TSTMS DEVELOPING OVER THE NRN CWA WED EVENING. THUR NIGHT...A DEEP UPPER TROF SITUATED OVER THE WRN CONUS WILL EJECT SHORTWAVE ENERGY INTO THE CNTRL PLAINS WITH DPVA INDUCING LEESIDE SFC LOW PRESSURE. AS ATTENDANT WARM FRONT LIFTS NWD...EXPECT CONVECTION TO FIRE ALONG THE BNDRY AS IT APPROACHES THE SRN CWA. AGAIN...ENVIRONMENT WILL BE MOISTURE RICH AND WILL LIKELY LEAD TO LOCALLY HEAVY RAINFALL DURING THE OVERNIGHT HOURS. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 310 AM CDT TUE AUG 19 2014 MAIN FEATURE OF INTEREST IN THE EXTENDED PDS IS DEVELOPMENT OF A BROAD UPPER TROF OVER THE PAC NW IN RESPONSE TO BLOCKING HIGH PRESSURE DOME OVER THE SERN CONUS. MEDIUM RANGE MODELS AT THIS POINT GENERALLY AGREE THAT ANOTHER RELATIVELY COOL CANADIAN AIRMASS WILL SWEEP INTO THE CNTRL PLAINS BY EARLY NEXT WEEK. MATTER OF FACT...MAX TEMPS MON AND TUES MAY WELL END UP BEING JUST A BIT BELOW NORMAL. MEANWHILE...PCPN CHANCES DURING THIS TIME WILL ONCE AGAIN BE CENTERED AROUND A RATHER SLOW MOVING COLD FRONTAL FOLLOWED BY ANOTHER LATE PD LIFTING WARM FRONT. POPS IN GOING FCST LOOK REASONABLE STILL...THUS NO MAJOR CHANGES NEEDED. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1145 PM CDT MON AUG 18 2014 GENERALLY EXPECT VFR CONDITIONS THROUGH THE PERIOD. PATCHY FOG MAY OCCUR AROUND SUNRISE WITH LIGHT WINDS. THUNDERSTORM CHANCES WILL START TO INCREASE TUESDAY EVENING...BUT LATER TAFS WILL ADDRESS THAT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...DEE LONG TERM...DEE AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1125 PM CDT MON AUG 18 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191830- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1125 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. SOME ISOLATED SEVERE STORMS SEEM POSSIBLE. THESE WILL OCCUR ALONG AND NORTH OF A WARM FRONT THAT WILL BE LIFTING NORTH THROUGH THE AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OFF AN ON FROM TUESDAY WEDNESDAY INTO EARLY NEXT WEEK...AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS THE REGION. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE STORMS IN THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
310 AM CDT TUE AUG 19 2014
NEZ091-190845-
NEMAHA NE-
310 AM CDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEMAHA COUNTY UNTIL 345
AM CDT...
AT 310 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERU...OR 19 MILES WEST OF TARKIO...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...PERU...NEMAHA...BROWNVILLE AND BROWNVILLE STATE RECREATION
AREA.
LAT...LON 4031 9563 4032 9562 4032 9566 4038 9585
4052 9579 4052 9566 4051 9570 4050 9568
4047 9570 4046 9568 4046 9565 4043 9564
4041 9566 4034 9562 4033 9563 4030 9556
4028 9555 4029 9556
TIME...MOT...LOC 0810Z 285DEG 14KT 4045 9574
CHERMOKThe Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 08:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528453.